Kentucky, 2013

Heavy Rain in Kentucky, April 11, 2013

April 11, 2013 · NWS PAH · 1 event in 1 county or zone

Locally heavy rain occurred ahead of a cold front that extended from central Illinois southward across western Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Locally heavy rain occurred ahead of a cold front that extended from central Illinois southward across western Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 11, 4:52 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 11, 4:52 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
552 AM CDT THU APR 11 2013

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 229 AM CDT THU APR 11 2013

H5 LOW OVER THE NATIONS MID SECTION WILL MOVE SLOWLY EAST THEN
NORTHEAST INTO THE GREAT LAKES REGION BY FRIDAY. CURRENT BAND OF
SHOWERS WILL BE SLOW TO MOVE EAST AS IT IS ORIENTED PARALLEL TO
THE UPPER FLOW. CLOUDS WILL HOLD MOST OF THE DAY AS WELL...WITH
TEMPERATURES DROPPING OFF IN THE WAKE OF THE SURFACE FRONT.

QUIET WEATHER TONIGHT THROUGH SATURDAY NIGHT WITH HIGH PRESSURE
MOVING ACROSS THE REGION. WE USED A BLEND OF MOS AND RAW MODEL
OUTPUT FOR TEMPS.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 229 AM CDT THU APR 11 2013

ON SATURDAY NIGHT...THE SFC HIGH MOVES EAST AND SOUTHEAST WINDS TAKE
OVER...WHICH BECOME MORE SOUTHERLY AND STRONGER BY SUNDAY. STRONG
WARM AIR ADVECTION TAKES PLACES AS THIS OCCURS...AND THIS WILL CAUSE
OUR TEMPS TO SKYROCKET BACK TO AROUND 70/LOW 70S FOR SUNDAY.

PREVIOUS RUNS OF THE GFS TRIED TO BREAK OUT PRECIPITATION ACROSS OUR
NORTHERN COUNTIES IN ASSOCIATION WITH THE WAA/DEVELOPING WARM FRONT
UP JUST TO OUR NORTH BY THE END OF THE DAY ON SUNDAY. WELL THE 00Z
GFS IS FOLLOWING SUIT WITH THE ECMWF...WHOSE PAST FEW RUNS JUST
INDICATED THAT ANY PRECIPITATION WOULD BE WELL NORTH OF OUR AREA. SO
WE SHOULD STAY DRY SUNDAY/SUNDAY NIGHT.

MEANWHILE...A FRONTAL SYSTEM WILL BE APPROACHING FROM THE WEST
SUNDAY/SUNDAY NIGHT. MODELS CONTINUE TO DIFFER ON THE PROGRESS OF
THIS FRONT. THE ECMWF IS CONSISTENT IN KEEPING THE FRONT AT BAY AND
STALLING IT OUT TO OUR NORTHWEST THROUGH 12Z WEDNESDAY. THE GFS
GRADUALLY PUSHES THE FRONT INTO THE AREA ON MONDAY/MONDAY NIGHT AND
THEN STALLS IT OUT RIGHT OVER THE CWA. BOTH THE ECMWF AND GFS
INDICATE THE FRONT WILL START TO MAKE A MOVE ON WEDNESDAY NIGHT OR
THURSDAY...AS AN UPPER TROUGH MOVES INTO THE CENTRAL PLAINS.

THIS SYSTEM SEEMS VERY SIMILAR TO THE ONE WE ARE CURRENTLY DEALING
WITH. THEREFORE...MORE REVISIONS TO THE FORECAST WILL BE NEEDED
BEFORE ALL IS SAID AND DONE. FOR INSTANCE...MOST OF THE FORECAST
AREA MAY INDEED STAY MOSTLY DRY EARLY NEXT WEEK BEFORE THE MAIN
FRONTAL SYSTEM PUSHES THROUGH...ESPECIALLY IF THE ECMWF HAS A GOOD
HANDLE ON THINGS. THE GFS ENSEMBLES ARE NOT TOO MUCH HELP...BUT DO
SEEM TO SIGNAL THE BEST CHANCES WED-THU. WILL CONTINUE TO MAINTAIN
20-30 POPS FOR EARLY NEXT WEEK AND THEN SHOW AN UPTICK IN POPS FOR
WED/WED NIGHT. AFTER WE WARM UP ON SUNDAY THOUGH...IT WILL STAY WARM
AND BECOME EVEN WARMER EARLY NEXT WEEK AS WE REMAIN IN A WARM/MOIST
AIRMASS AHEAD OF THE FRONT.

&&

.AVIATION...
ISSUED AT 552 AM CDT THU APR 11 2013

CLOUDS WILL PREVAIL TODAY WITH LOW MVFR TO OCNL IFR POSSIBLE. MAY BE
SOME VERY LIGHT PRECIPITATION IN THE WAKE OF THE MAIN BAND OF
SHOWERS. WINDS WILL GENERALLY RANGE FROM WEST TO SOUTHWEST AOB 10
KTS. CLOUDS ARE FORECAST TO DECREASE SLOWLY TONIGHT. GIVEN CLEARING
IS STILL IN ECNTRL KANSAS AND HEADING EAST VERY SLOWLY...THAT MAY BE
A BIT OPTIMISTIC.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Apr 11, 3:59 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
459 AM CDT THU APR 11 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
459 AM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS EARLY NEXT WEEK. A FEW STRONG
STORMS CANNOT BE RULED OUT. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Calloway

When
April 11, 9:00 AM CST to 12:00 PM CST
Where
Calloway County, Murray
Reported by
Emergency Manager
Coordinates
36.620, -88.320

Minor flooding problems were observed in the Murray area. Standing water was over many roads, causing traffic hazards. The Kentucky mesonet site at Murray measured a daily rainfall total of 2.98 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441643.